‘Tis the season for using those over-the counter medications for colds, cough and flu. They’re safe for most people. But in this installment of KERAs Vital Signs, Dr. Glenn Hardesty, an emergency physician at Texas Health Arlington Hospital, explains why and how acetaminophen in the medicine can be cause for concern.

The KERA Interview

Six Things To Remember About Using Acetaminophen Safely:

The National Institutes of Health website, Medline Plus, warns taking too much acetaminophen can cause liver damage, sometimes serious enough to require liver transplantation or cause death. You might accidentally take too much acetaminophen if you do not follow the directions on the prescription or package label carefully, or if you take more than one product that contains acetaminophen.

To be sure that you take acetaminophen safely:

  • Do not take more than one product that contains acetaminophen at a time. Read the labels of all the prescription and nonprescription medications you are taking to see if they contain acetaminophen.
  • Take acetaminophen exactly as directed on the prescription or package label. Do not take more acetaminophen or take it more often than directed, even if you still have fever or pain.
  • Do not take more than 4000 mg of acetaminophen per day. If you need to take more than one product that contains acetaminophen, it may be difficult for you to calculate the total amount of acetaminophen you are taking. Ask your doctor or pharmacist to help you.
  • Tell your doctor if you have or have ever had liver disease.
  • Don’t take acetaminophen if you drink three or more alcoholic drinks every day.
  • Stop taking your medication and call your doctor right away if you think you have taken too much acetaminophen, even if you feel well.

For More Information:

http://www.nlm.nih.gov/medlineplus/druginfo/meds/a681004.html